Diagnosis: a matter of a thousand looks
A 81-years-old woman with several diagnoses( cardiac failure, atrial fibrillation, back pain) and plenty of medication (more than 20 drugs daily) went to the Family Physician because of high fever (38 centigrades) and productive cough , Her physical examinationshowed bilateral pulmonary rales. She had an indication to start with antibiotics (amoxicillin/clavulanic).
The patient was still feverish and with a productive cough two days after the first visit. She went back to the doctor with a new problem, a difficulty in urination. During the physical examination, the doctor detected an enlarged bladder as a sign of urinary retention. Half a liter of normal urine was collected after the insertion of an urethral catheter.
Laboratory and Radiological studies
Blood test: leucocytosis
Arterial gases: hypoxemia
X-Ray: no effusion; no consolidation.
Twenty-four hours later the patient was afebrile, with a clear improvement in her respiratory function and a normal output in the urine flow.
The patient was discharged with the following diagnoses:
- Bladder retention after a urinary tract infection
- Acute bronchitis with hypoxemia and mild cardiac failure
Acute bladder retention (ABR) in a woman is not a common clinical situation and the clinical picture could be explained for other possible diagnoses. The patient has had urinary infections previously , but never a bladder retention . After a proper anamnesis and physical examination, the doctor discarded etiologies such as obstruction, drugs, infectious and neurological problems.
We have to exclude a problem associated with drugs. Inside her medication she had transdermal buprenorphine , and looking at the side effects list there was an advice: “fever can increase the dermal absorption of buprenorphine”.
Pharmacological side effects can be always at the base of a bizarre clinical picture, more often in older patients with multiple drugs.
We have here a cognitive bias, “premature closure”, because the doctor stops looking for other alternative option for the clinical picture.
Learning Points. Measures to Improve
When an old patient with a buprenorphine patch starts with fever, a better option could be a change of the dose or to split to another type of analgesic.
Author: Dra. Marta Castelo Jurado. General Practice. Madrid